With an increase in treatment modalities for metastatic renal cell carcinoma (mRCC), such as VEGF TKIs, mTOR inhibitors, and immunotherapy agents, a wide array of treatment-related adverse events (TRAEs) may be necessary to look for; however, they may be easily managed more often than not, according to Heather Greene, NP.
“The first step in managing any of these toxicities is patient education; it is important to make sure that our patients know what to look for, so that they know what we're looking for, is important,” Greene, a nurse practitioner at West Cancer Center, said in an interview with OncLiveâ
, a sister publication of Oncology Nursing Newsâ
AEs associated with mRCC treatment vary depending on the type of therapy that the patient is on. For example, hypertension, diarrhea, myelosuppression, and palmar-plantar erythrodysesthesia are the most common TRAES observed with VEGF TKIs, while the main concerns for patients on mTOR inhibitors are pneumonitis and stomatitis.
“Generally, people do fairly well with immune checkpoint inhibitors. It's those straggler patients who have really severe neurologic, cardiac, or even pulmonary toxicities that we don't have a good way of screening for,” Greene said. “We're looking for ways to be able to identify those patients upfront.”
Regardless of the severity, it is crucial that nurses and healthcare practitioners encourage their patients to speak up about any TRAE that they are experiencing. This open line of communication is vital, although patients may feel apprehensive to report any maladies, in fear of being taken off treatment, Greene explained.
“I tell my patients that if they tell me what's going on, we can intervene early. We might have to stop therapy for a little while or give steroids if the patient is on immune checkpoint inhibitors. We may have to lower the dose or stop treatment for a small amount of time,” Greene said. “In the long run, the patient is going to do better because we'll be able to stop that AE before it becomes something that won't allow us to keep them on treatment in the long run.”
Greene mentioned that as a nurse practitioner – not a doctor – she has the upper hand when it comes to this realm of communication, as patients may often feel more comfortable talking to a nurse about AEs than to a doctor.
“Being real and upfront about how important managing these toxicities are makes it easier (for patients to communicate with us),” she said.
Greene encourages patients to speak up about AEs like diarrhea, blood pressure, arthralgia, extreme fatigue, weight gain, and coordination issues.
Moving forward, it is likely that these different kinds of therapies may be combined, which could create newer or more severe AEs. “Moreover, (we wonder) if patients are at higher risk for certain toxicities when we combine therapy. That's an area that we've yet to be able to predict or evaluate fully,” Greene said.
This article was adapted from the original piece that appeared on OncLive as “Treatment-Related AEs Can Require Careful Management in Patients With RCC.”